Thunderstorm Wind, Potter
- When
- July 1, 12:43 AM CST
- Where
- Potter County, 10.34 mi ESE of Valle de Oro
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.420, -101.930
A small line of thunderstorms moved through the south central Texas Panhandle on the morning of the 1st. As these showers and thunderstorms started to die off after midnight, a severe wind gust occurred at the mesonet site located 15 NNW of Amarillo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A small line of thunderstorms moved through the south central Texas Panhandle on the morning of the 1st. As these showers and thunderstorms started to die off after midnight, a severe wind gust occurred at the mesonet site located 15 NNW of Amarillo. This wind gust was likely the by product of a heat burst, not so much a strong storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 11:53 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1253 AM CDT Sat Jul 1 2023 ...New AVIATION... .SHORT TERM ... (This evening through Saturday night) Issued at 252 PM CDT Fri Jun 30 2023 A trough is expected to dipped down into the Panhandles latter this evening, which will help kick off another round of showers and thunderstorms. While values have not been as high as the last few weeks, chances for severe storms are still high. Should a storm develop damaging winds as well as large hail remain possible. Tornado potential still remains low, but can not be fully ruled out. Showers could also produce heavy rainfall that will bring a secondary concern of flash flooding. Latest satellite and radar imagery is sees storms develop in the southwest and progressing north along the frontal boundary. Latest consensus expects these storms to continue to develop further into the southern half of the Panhandles before progressing east into Oklahoma. Thunderstorms are expected to develop alongside these showers with chances of these storm going severe likely. In terms of severity, latest from the 18z sounding is showing CAPE both in the in the mixed layer and most unstable in the 1000 to 2000 J/kg range. While not the 3000 to 4000 values we have been seeing over the last few weeks, this will still be enough to support severe hail especially with 500mb temperatures cool enough to keep it maintain in the upper core. With the shear factor, the 18z launch has shown that the low level is not that great for storm development. However, there is good speed shear being established in the upper-levels, which will support the longevity of any develop thunderstorms present. This could prove to be issue in another way as both the sounding and models are presenting PWAT values greater than inch. These values could promote heavier than expected rainfall rates with latest giving locations like Amarillo a 60% chances of seeing accumulation greater than half an inch by Saturday morning. With this potential, flashing flooding becomes a secondary concern, especially with the still present water from May and June. Meanwhile to the north, latest high resolution models are more in favor for the singular storm development off the higher terrain in Colorado and New Mexico. Up there the shear is much better with some pockets of higher CAPE values. This could mean larger hail and while probability is low, tornadoes can not be ruled out. Heading into the overnight, storms could hold on with the movement of the frontal boundary as well as anything else that progresses south from the higher terrain in Colorado/New Mexico. However, activity could become more conditional depending on how overworked the atmosphere is from activity tonight, Regardless, the frontal boundary should be making its exit sometime that evening/night with slightly drier conditions filling in behind it. Scoleri && .LONG TERM ... (Sunday through next Thursday) Issued at 252 PM CDT Fri Jun 30 2023 Diurnally driven showers and thunderstorms will be possible just about everyday throughout the long term forecast period. Latest 30/12Z model and numerical guidance shows a developing H500 high pressure system over the SW CONUS. In-conjunction with this quasi-stationary synoptic feature, a series of low amplitude sinusoidal perturbations across southern Canada will help to compact the mid level height fields with northwesterly flow. This will help with chances for afternoon and evening thunderstorms each day. Storms could be strong to severe as well, and will have to watch trends daily for specifics. Temperatures will be near average for early July. Meccariello && .AVIATION... (06Z TAFS) Issued at 1236 AM CDT Sat Jul 1 2023 Showers and storms are ongoing at KGUY and KDHT and should linger through most of the overnight hours before tapering off by 12z. KAMA should see some of these showers and storms develop in the area by 06-07z as an outflow boundary approaches from the north. This activity could linger later into the morning hours but in general is also expected to clear out by 12z. MVFR cigs and vis reductions will be possible at times as well. Skies will clear out through the day with winds shifting from north to south. Harrel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 84 63 89 64 / 40 20 10 30 Beaver OK 85 61 89 64 / 10 0 0 10 Boise City OK 81 58 86 60 / 10 0 20 20 Borger TX 88 65 92 67 / 40 10 10 20 Boys Ranch TX 86 62 92 64 / 20 10 10 30 Canyon TX 84 62 89 63 / 30 20 10 30 Clarendon TX 85 65 89 66 / 30 30 0 20 Dalhart TX 82 58 87 60 / 20 10 20 30 Guymon OK 84 60 89 63 / 10 0 10 20 Hereford TX 85 62 90 63 / 20 20 10 30 Lipscomb TX 86 62 89 64 / 30 10 0 10 Pampa TX 84 64 89 65 / 50 10 0 20 Shamrock TX 86 65 89 67 / 50 30 0 20 Wellington TX 88 67 91 67 / 40 30 10 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....29 AVIATION...38
Hazardous Weather Outlook National Weather Service Amarillo TX 1055 PM CDT Fri Jun 30 2023 OKZ001>003-TXZ001>020-317-011100- Cimarron-Texas-Beaver-Dallam- Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-Hutchinson-Roberts- Hemphill-Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall- Armstrong-Donley-Collingsworth-Palo Duro Canyon- 1055 PM CDT Fri Jun 30 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Rest of Tonight. Thunderstorms are expected across the area the rest of tonight. A few storms may become strong to severe, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday through Thursday. Strong to severe storms capable of hail and damaging wind gusts will be possible across the southern Texas Panhandle on Saturday, as well as the western and central combined Panhandles on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
1142 PM CDT Fri Jun 30 2023
TXZ006-011-010515-
Hartley TX-Oldham TX-
1142 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northwestern Oldham
and southwestern Hartley Counties through 1215 AM CDT...
At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm over
Romero, or 14 miles northeast of Nara Visa, moving southeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3591 10304 3599 10298 3582 10240 3531 10290
3548 10304
TIME...MOT...LOC 0442Z 300DEG 29KT 3577 10293
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
1143 PM CDT Fri Jun 30 2023
TXZ001-002-006-007-010515-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
1143 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of southern Sherman,
southeastern Dallam, northwestern Moore and northeastern Hartley
Counties through 1215 AM CDT...
At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hartley, or 13 miles east of Dalhart, moving
southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas, Hartley, Cactus, Sunray and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3628 10227 3615 10167 3583 10191 3563 10216
3594 10257
TIME...MOT...LOC 0443Z 300DEG 28KT 3602 10227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
1212 AM CDT Sat Jul 1 2023
TXZ002-006-007-011-012-010545-
Hartley TX-Sherman TX-Potter TX-Moore TX-Oldham TX-
1212 AM CDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of northern Oldham,
northwestern Potter, southern Sherman, Moore and Hartley Counties
through 1245 AM CDT...
At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cactus to 11 miles southwest of Dumas to
11 miles southeast of Nara Visa. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas, Hartley, Cactus, Sunray, Channing, Four Way, Boys Ranch,
Masterson and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 10241 3606 10216 3623 10216 3624 10215
3613 10162 3587 10162 3563 10164 3529 10268
3559 10304 3561 10304
TIME...MOT...LOC 0512Z 300DEG 30KT 3608 10197 3578 10213 3554 10292
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
1243 AM CDT Sat Jul 1 2023
TXZ002-003-007-008-010615-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
1243 AM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of western Hutchinson,
southern Hansford, southeastern Sherman and northeastern Moore
Counties through 115 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sunray, or 15 miles northeast of Dumas, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dumas, Borger, Sunray, Stinnett, Sanford, Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3616 10117 3562 10136 3581 10198 3620 10184
TIME...MOT...LOC 0543Z 285DEG 36KT 3596 10170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
1244 AM CDT Sat Jul 1 2023
TXZ006-007-011-012-010615-
Hartley TX-Potter TX-Moore TX-Oldham TX-
1244 AM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of eastern Oldham,
northwestern Potter, southwestern Moore and southeastern Hartley
Counties through 115 AM CDT...
At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Channing, or 23 miles north of Vega, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Channing, Boys Ranch, Masterson and Four Way.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3558 10270 3581 10255 3571 10189 3524 10229
TIME...MOT...LOC 0544Z 294DEG 24KT 3559 10246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonSpecial Weather Statement
National Weather Service Amarillo TX
116 AM CDT Sat Jul 1 2023
TXZ006-007-011-012-010645-
Hartley TX-Potter TX-Moore TX-Oldham TX-
116 AM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of northeastern Oldham,
Potter, southern Moore and southeastern Hartley Counties through 145
AM CDT...
At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley De Oro, or 24 miles northeast of Vega, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo, Channing, Boys Ranch, Masterson, Valley De Oro and Lake
Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Meredith, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3532 10242 3571 10236 3566 10163 3522 10169
TIME...MOT...LOC 0616Z 286DEG 34KT 3550 10212
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonThe Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 06:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117985.